One dose of epinephrine may not always be enough.
Epinephrine is a well-established treatment for anaphylaxis.1
The drug exerts its effects in anaphylaxis through alpha-1 adrenergic receptor agonism vasoconstriction, followed by increased peripheral vascular resistance. This leads to increased blood pressure and limits the degree of mucosal edema. Beta-1 adrenergic receptor agonism increases the inotropy and chronotropy, while beta-2 adrenergic receptor agonism leads to bronchodilation and decreased mast cell activation, thereby decreasing histamine, leukotriene, and platelet-activating factor release, but also skeletal muscle vasodilation.2
These effects are most beneficial when epinephrine is administered early in the progression of anaphylaxis. However, the drug’s use is often delayed due to under-recognition of anaphylaxis, or administration through the less-optimal subcutaneous route over the preferred intramuscular route.3 This cocktail of under-recognition and unfamiliarity with epinephrine may be a cause of its delayed administration or underutilization.
In the hospital setting, epinephrine use is associated with dosing errors as a result of its unique concentration ratio format.4 To remedy this, some hospitals are electing to stock epinephrine auto-injectors such as EpiPen or Auvi-Q.5
Whichever dosage form of epinephrine is administered to patients experiencing anaphylaxis, it is crucial to be aware of another potential complication: a biphasic anaphylaxis response.6
In up to 20% of cases, patients will experience a recurrence of their anaphylaxis symptoms, although they are likely to be less severe. To most pharmacists, this may be an intuitive pharmacokinetic problem. That being said, the patient is exposed to a substance, or drug, causing the anaphylaxis longer than the duration of effect of the epinephrine.
The solution is simple: administer another dose of epinephrine.
In certain cases, a second dose of epinephrine may be warranted. Certainly, the benefits of a second dose of epinephrine should be weighed against the risks of harm. There should also be an investigation into why the patient may not have responded appropriately to the first dose (eg, beta-blockers, subcutaneous administration).